Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 6, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at May 6, 2016, 6:43 PM PDT for Kern County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2016, 6:43 PM PDT (01:43 UTC)
- Expired
- May 6, 2016, 8:15 PM PDT
- In force
- 92 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 101 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165 WGUS56 KHNX 070143 FFWHNX CAC029-070315- /O.NEW.KHNX.FF.W.0006.160507T0143Z-160507T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 643 PM PDT FRI MAY 6 2016 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA... * UNTIL 815 PM PDT * AT 642 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SOUTHWESTERN BAKERSFIELD AREAS...ROSEDALE...OILDALE AND INTERSTATE 5 . PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3543 11905 3517 11895 3515 11925 3542 11928 $$ ANDERSEN
1 follow-up statement
149 WGUS76 KHNX 070307 FFSHNX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 807 PM PDT FRI MAY 6 2016 CAC029-070316- /O.EXP.KHNX.FF.W.0006.000000T0000Z-160507T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KERN CA- 807 PM PDT FRI MAY 6 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL KERN COUNTY WILL EXPIRE AT 815 PM PDT... THE HEAVIEST RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND DO NOT DRIVE THROUGH MOVING WATER. TURN AROUND...DON'T DROWN. LAT...LON 3543 11905 3517 11895 3515 11925 3542 11928 $$ ANDERSEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:15 PM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 6, 3:15 PM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 315 PM PDT FRI MAY 6 2016 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL ALLOW FOR THE CONTINUATION OF UNSETTLED WEATHER THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER TEMPERATURES. && .DISCUSSION...LARGE UPPER LOW SPINNING OVER THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON. DAYTIME HEATING HAS INCREASED INSTABILITY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MOST SIGNIFICANT ACTIVITY IS CURRENTLY OVER WESTERN FRESNO COUNTY WHERE THUNDERSTORMS ARE INCREASING IN COVERAGE AND STRENGTH. ABOVE NORMAL PRECIPITABLE WATER AROUND 0.9" AND SLOW MOVING STORMS IS BRINGING AN INCREASED THREAT OF VERY HEAVY RAINFALL LEADING TO FLASH FLOODING. THIS IN COMBINATION WITH ALREADY SATURATED GROUND IN SOME AREAS FROM STORMS YESTERDAY HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE WEST SIDE AND SOUTH END OF THE SAN JOAQUIN VALLEY THROUGH 11 PM PDT. SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALSO BEEN DEVELOPING OVER THE SOUTHERN SIERRA NEVADA. HI-RES MODELS AGREE WITH ACTIVITY DIMINISHING LATER THIS EVENING AND MAINLY JUST SOME UPSLOPE SHOWERS IN THE SIERRA AND TEHACHAPI MOUNTAINS OVERNIGHT. THE LOW BROADENS OVER THE SOUTHWEST ON SATURDAY WITH A GOOD CHANCE FOR MORE SHOWERS. INSTABILITY PROGS ARE LESS FAVORABLE FOR T-STORMS ON SAT BUT THEY WILL REMAIN POSSIBLE. THE LOW FINALLY SHIFTS INLAND OVER THE ROCKIES ON SUNDAY WITH DRIER AND MORE STABLE AIR MOVING IN. HOWEVER...SOME AFTERNOON SHOWERS AND ISOLATED STORM CHANCES REMAIN OVER THE SOUTHERN SIERRA. AN UPPER RIDGE BUILDS IN THROUGH MIDWEEK BUT HAVE LEFT IN SLIGHT POPS ALONG THE CREST OF THE SIERRA DUE TO RESIDUAL MOISTURE AND DAYTIME HEATING. MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER UPPER LOW APPROACHING THE WEST COAST LATE IN THE WEEK. A DRY FORECAST REMAINS FOR NOW AS IT LOOKS TO BE FAR ENOUGH OFFSHORE. TEMPERATURES WILL TREND A LITTLE WARMER THIS WEEKEND BUT WILL STILL BE BELOW NORMAL FOR EARLY MAY. THE TREND CONTINUES INTO NEXT WEEK WITH HIGHS CLIMBING TO ABOVE NORMAL BY TUESDAY. FURTHER WARMING ON WEDNESDAY HAS SOME LOWER ELEVATIONS FORECAST TO REACH 90 DEGREES. LITTLE CHANGE IS THEN EXPECTED TO END THE WEEK. && .AVIATION...AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING IFR OVER THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. LOCAL MVFR OVER THE SAN JOAQUIN VALLEY AND SOUTHERN SIERRA FOOTHILLS. SCATTERED THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR THRU 06Z SAT AND AFTER 18Z SAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .AIR QUALITY ISSUES... NONE. && .CERTAINTY... THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH. THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM. CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION AN/OR TO PROVIDE FEEDBACK. && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING CAZ089-091-092-095. && PUBLIC...DCH AVN/FW...DS SYNOPSIS...BSO WEATHER.GOV/HANFORD
In the hours before
Special weather statement, May 6, 6:03 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 603 PM PDT FRI MAY 6 2016 CAZ090-070145- EAST-CENTRAL SAN JOAQUIN VALLEY CA- 603 PM PDT FRI MAY 6 2016 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL FRESNO COUNTY UNTIL 645 PM PDT AT 601 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 10 MILES NORTH OF FOWLER...OR 11 MILES SOUTHEAST OF FRESNO. THIS STORM WAS MOVING SOUTHWARD AT 5 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY DOWNPOURS AND LIGHTNING WILL BE POSSIBLE WITH THIS STORM. ROAD PONDING AND MINOR FLOODING MAY ALSO OCCUR. LOCATIONS IMPACTED INCLUDE... DEL REY...CALWA AND FOWLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3668 11973 3669 11961 3661 11958 3659 11974 TIME...MOT...LOC 0101Z 342DEG 2KT 3664 11967 ANDERSEN
Special weather statement, May 6, 6:10 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
610 PM PDT FRI MAY 6 2016
CAZ091-092-095-070230-
KERN COUNTY MOUNTAINS CA-SOUTHWESTERN SAN JOAQUIN VALLEY CA-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
610 PM PDT FRI MAY 6 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN KINGS...WESTERN KERN AND SOUTHWESTERN TULARE COUNTIES
UNTIL 730 PM PDT
AT 606 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF DEVELOPING AND
INTENSIFYING THUNDERSTORMS ACROSS SOUTHERN KINGS...WESTERN
KERN...AND SOUTHWESTERN TULARE COUNTIES. THESE STORMS WERE MOVING
SOUTHERLY AT 7 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LIGHTNING AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH
THESE STORMS. ROAD PONDING AND MINOR FLOODING WILL ALSO BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WASCO...TAFT...MARICOPA...MCKITTRICK...VALLEY ACRES...SOUTH TAFT...DUSTIN
ACRES...FORD CITY...DERBY ACRES...TAFT HEIGHTS...TUPMAN...ALPAUGH...LOST
HILLS...HARRIS RANCH...BUTTONWILLOW...BLACKWELLS CORNER...TWISSELMAN AND
BELRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3507 11947 3509 11950 3509 11956 3518 11956
3518 11966 3526 11967 3526 11981 3535 11981
3535 11988 3544 11988 3544 11999 3585 12026
3588 12024 3604 11968 3601 11951 3543 11928
3505 11922 3502 11947
TIME...MOT...LOC 0106Z 342DEG 1KT 3582 11977
ANDERSENLocal storm report, May 6, 6:16 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
616 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLOOD 3 SW FRESNO 36.75N 119.82W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTS ROADWAY FLOODING ON NORTH BOUND
HIGHWAY 99 AT THE BELMONT AVE RAMP
&&
RILEYLocal storm report, May 6, 6:19 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
619 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FLOOD KECKS CORNER RTE 46 35.67N 120.08W
05/06/2016 KERN CA LAW ENFORCEMENT
CHP REPORTS THAT A CREEK IS FLOODING THE
ROADWAY ON STATE ROUTE 46 AT KECKS ROAD
&&
RILEYSpecial weather statement, May 6, 6:31 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
631 PM PDT FRI MAY 6 2016
CAZ092-095-070230-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
631 PM PDT FRI MAY 6 2016
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL KERN COUNTY
UNTIL 730 PM PDT
AT 628 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS IN
THE BAKERSFIELD AND SURROUNDING AREAS. THESE STORMS ARE MOVING
SOUTHWARD AROUND 8 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS. ROAD PONDING AND MINOR FLOODING MAY ALSO OCCUR.
LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...SHAFTER...LAMONT...ROSEDALE...WEEDPATCH...EDISON...OILDALE...
DEMOCRAT AND BRECKENRIDGE MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3546 11928 3573 11879 3546 11855 3527 11891
3518 11894 3510 11922
TIME...MOT...LOC 0128Z 342DEG 3KT 3547 11912
ANDERSENLocal storm report, May 6, 6:35 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
635 PM PDT FRI MAY 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLOOD 3 SW FRESNO 36.75N 119.83W
05/06/2016 FRESNO CA LAW ENFORCEMENT
CHP REPORTS ROADWAY FLOODING ON NORTH BOUND
HIGHWAY 99 IN FRESNO AT THE OLIVE AVE EXIT.
&&
RILEYThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:01 PM PDT | Flash Flood Warning | HNX | Kern, Kings | 119 min |
| May 6, 5:11 PM PDT | Special Weather Statement | HNX | Kings | 49 min |
| May 6, 5:14 PM PDT | Special Weather Statement | HNX | Fresno | 46 min |
| May 6, 5:27 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 48 min |
| May 6, 5:43 PM PDT | Flash Flood Warning | HNX | Fresno | 92 min |
| May 6, 5:50 PM PDT | Areal Flood Advisory | HNX | Fresno, Kern, Kings | 3 hr |
| May 6, 5:52 PM PDT | Special Weather Statement | HNX | Kern | 38 min |
| May 6, 5:53 PM PDT | Areal Flood Advisory | HNX | Fresno | 3 hr |
| May 6, 6:03 PM PDT | Special Weather Statement | HNX | Fresno | 42 min |
| May 6, 6:08 PM PDT | Areal Flood Advisory | HNX | Kern | 2 hr |
| May 6, 6:10 PM PDT | Special Weather Statement | HNX | 80 min | |
| May 6, 6:31 PM PDT | Special Weather Statement | HNX | Kern | 59 min |
| May 6, 6:36 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 39 min |
| May 6, 7:35 PM PDT | Special Weather Statement | HNX | Tulare | 40 min |
| May 6, 7:40 PM PDT | Special Weather Statement | HNX | Kern | 50 min |
| May 6, 8:21 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 54 min |
| May 6, 8:35 PM PDT | Special Weather Statement | HNX | Tulare | 40 min |
| May 6, 9:29 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 2 hr |
| May 6, 11:30 PM PDT | Areal Flood Advisory | HNX | Kern, Tulare | 60 min |
| May 7, 4:08 AM PDT | Flash Flood Watch | HNX | 16 hr | |
| May 7, 2:07 PM PDT | Areal Flood Advisory | HNX | Kern | 113 min |
| May 7, 4:21 PM PDT | Areal Flood Advisory | HNX | Kern | 54 min |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.